Increased pulmonary ventilation in the human individual, whether voluntary or involuntary, is accompanied by a series of biochemical and physiologic changes which are proportional to the intensity and duration of hyperventilation. The resulting symptoms and signs are numerous,1 but certain of these are reasonably characteristic. Dizziness, blurring of vision, and numbness and tingling of the extremities are frequent early symptoms. Excessive pulmonary ventilation, long continued, results usually in spasms of the muscles of the face, hands and feet. In some persons these signs are accompanied or followed by laryngeal stridor, opisthotonos, generalized convulsions and unconsciousness. Physical and nervous fatigue are common sequels to the episode and may persist for several days.
The exact biochemical basis for these changes in the irritability of nerve cells has not been clearly established. It is probable that some of the symptoms and signs are initiated by the train of events which follow local
SEEVERS MH, STORMONT RT, HATHAWAY HR, WATERS RM. RESPIRATORY ALKALOSIS DURING ANESTHESIA: AN EXPERIMENTAL STUDY IN MAN. JAMA. 1939;113(24):2131–2137. doi:10.1001/jama.1939.02800490027007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: